Allergy to NSAIDs
Allergy to NSAIDs is a common problem in US and Europe. The language of this video is intended for Doctors who wants to expand their knowledge on Management of the patients with NSAIDs Hypersensitivity. The terms Allergy to NSAIDs and NSAIDs hypersensitivity are used here as similar, although they mechanism for both is not the same. The information for patients should be expressed in a more down-to-ground language so they can benefit of the allergy consultation online of physical.
As per the last American Academy of Allergy Asthma and Immunology ( AAAAI ) Practical Guidelines on Drug Allergy https://pubmed.ncbi.nlm.nih.gov/33039007/ “Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) are unified by their ability to inhibit cyclooxygenase (COX)-1. Any inhibitor of COX-1 can cause acute or delayed hypersensitivity reactions. Aspirin-induced reactions are generally the result of altered eicosanoid pathways following COX-1 inhibition.
The ease of access to NSAIDs and their clinical utility make them one of the leading causes of hypersensitivity reactions. The reported prevalence of hypersensitivity reaction to aspirin and other COX-1 inhibitors in children is 0.3% and in adults is 1.9%; the prevalence among patients with asthma is an estimated 5% in children and 7.2% in adults.664-667 True Allergy to NSAIDs or NSAIDs hypersensitivity needs to be distinguished from an adverse reaction or intolerance to an NSAID such as tinnitus or gastrointestinal bleeding “
In this video you will be able to understand the basis of the pathophysiology as well as having a basic approach to the management of this patients. The role of the allergist is essential in diagnosis and treatment of this patients, but the role of the general practitioner and specialists is also essential for the proper referral of this patients. The content may be beyond to basis for general practitioners at some point, and on the contrary, is lacking information for allergist experienced in NSAIDs hypersensitivity. Nonetheless, I general practitioners will benefit to deeper into this disease and specially fellow-in-training allergist can find the content interesting.
During our clinical practice we frequently visit patients who could have benefit from several years ago from desensitization to Aspirin or a proper diagnosis including the search of suitable alternatives for NSAIDs hypersensitivity, and this can only be improved by the awareness and bilateral cooperation together with doctors who can refer these patients in need for NSAIDs treatment to the Allergist.
The role of the allergist during an online videoconference consultation is to clearly inform the patient about the management of his disease that is often referred as “ Aspirin Allergy “ , “ NSAIDS allergy “ , “ Ibuprophen Allergy “ as well as treating the comorbid conditions as Asthma, rhinitis and Urticaria.
Videoconference allergy consultation has a role into helping patients with NSAIDs hypersensitivity specially in the form of clarifying aspects that has not been properly explained in the first consultation, as example, the patient can benefit from the following questions: I am allergic to aspirin, what can I take for pain? Why am I allergic to ibuprofen? what are the symptoms for NSAIDs allergy? how to know if I am allergic to aspirin? what medicine should I avoid if I am allergic to aspirin? why I have itch with aspirin? how to treat my allergy to aspirin or NSAIDs?
Dr. Tito Rodriguez has a long experience both in clinical and laboratory field on all types of allergy to medications, and he has been part of the last AAAAI guidelines on drug allergy. He has extended experience working in the Middle east in the Drug Allergy Unit of Al-Rashed Allergy Hospital, belonging to the Kuwait Ministry of health.
Some other basic information for patients can be found In the following links:
- Spanish : https://www.mayoclinic.org/es-es/diseases-conditions/drug-allergy/expert-answers/aspirin-allergy/faq-20058225
- English: https://www.mayoclinic.org/diseases-conditions/drug-allergy/expert-answers/aspirin-allergy/faq-20058225
As well as information in our previously published posts on Drug Allergy